icon star paper   Articles  
Back grey_arrow_rt.gif
HAART Interruption & Acute HIV Syndrome: Aseptic meningitis and acute HIV syndrome after interruption of antiretroviral therapy: implications for structured treatment interruptions
  AIDS 2003; 17(14):2145-2146 CORRESPONDENCE
Michael G. Worthington; John J. Ross Division of Infectious Diseases, Caritas Saint Elizabeth's Medical Center, Boston, MA, USA.
Structured treatment interruption has been proposed as a means of reducing patient exposure to anti-HIV drugs, while boosting host immune response to HIV. One potential complication of this approach is the recurrence of acute HIV syndrome after the interruption of antiretroviral therapy. Six cases of this syndrome have previously been reported. We report the second case of aseptic meningitis as a result of this syndrome.
A 35-year-old man with HIV infection was non-compliant with several courses of antiretroviral therapy. In June 2000, he started salvage therapy with ritonavir, saquinavir, efavirenz and stavudine. Subsequently, his HIV-RNA level fell from 16 900 copies/ml to undetectable (< 50 copies/ml), and his CD4 cell count rose from 3 to 490 cells/mm3.
In May 2002, he discontinued all of his medicines because of diarrhea and depression. Ten days later, he developed severe headache, myalgias, rash, and fever up to 39.5°C. Three weeks after stopping medications, he was admitted to the hospital with worsening symptoms.
On examination, he was febrile and ill-appearing, but was alert and oriented. His neck was supple and neurological examination was normal. A maculopapular rash was present on his trunk and extremities; cervical lymph nodes were enlarged and tender. The serum leukocyte count was 4.0 x 109 cells/l, with 19% atypical lymphocytes. Cerebrospinal fluid examination revealed 0.221 x 109 cells/l, with 91% monocytes and 9% lymphocytes. Cerebrospinal fluid (CSF) protein was 136 mg/dl and CSF glucose was 52 mg/dl. Blood, CSF and urine cultures were negative. Serological studies were negative for syphilis, Lyme disease, cytomegalovirus, Epstein-Barr virus, parvovirus, human herpesvirus 6, rubeola, rubella, and rickettsial infection. Antigen testing for cryptococcosis and histoplasmosis was negative. Brain magnetic resonance imaging was normal. CSF findings were unchanged 3 days after the initial examination. His plasma HIV-RNA level was 73 656 copies/ml, CD4 cell count was 177 cells/mm3, and CD8 cell count was 1791 cells/mm3.
Three days after hospital admission, the patient admitted to discontinuing his HIV therapy. Five days after admission, his condition was unchanged, despite therapy with intravenous ceftriaxone and ampicillin. At that time, antibiotics were discontinued, and he was restarted on antiretroviral therapy. After one week, his fever and constitutional symptoms had resolved. Four months later he remained afebrile and asymptomatic. His HIV-RNA level was undetectable (< 50 copies/ml) and his CD4 cell count rose to 470 cells/mm3.
Our case resembles six previous cases reported in the literature, and illustrates several key points. All patients developed a systemic illness that appeared to recapitulate their initial acute HIV syndrome within 10 days to 6 weeks of discontinuing antiretroviral therapy. All patients showed rebounding HIV-RNA levels and plummeting CD4 cell counts. In the only patient with reported CD8 cell count results, the CD8 cell count increased dramatically, as seen in our patient. Extensive, and expensive, evaluation did not reveal another cause of the acute illness in these patients. Patients did not respond to antimicrobial agents; symptoms resolved within 10-14 days of re-instituting effective antiretroviral therapy. One of the six patients also presented with aseptic meningitis, as did our patient. Aseptic meningitis has been described in two out of seven patients (29%) with acute HIV syndrome after the discontinuation of highly active antiretroviral therapy, including the present case. This is similar to the incidence of aseptic meningitis in 24% of patients with HIV seroconversion syndrome. The diagnosis of acute HIV syndrome should be considered in all febrile HIV-infected patients on therapy; as this case demonstrates, patients may not initially admit to medication non-compliance.
The feasibility of structured treatment interruptions may be limited by the occurrence of symptomatic, severe acute HIV syndrome, with a significant impact on patient quality of life and added healthcare expenditures. The frequency of acute HIV syndrome after the discontinuation of suppressive antiretroviral therapy in two recent studies was relatively high at 4-10%. The dramatic increases in viral load in this syndrome also correlate with increased infectivity, posing a hazard of HIV transmission to unprotected sexual contacts.
  icon paper stack View Older Articles   Back to Top   www.natap.org